These include paracetamol, ibuprofen, codeine (often combined with paracetamol, for example cocodamol) and tramadol.
In the first days to weeks after the accident you might have to take painkillers for your headache or other pain symptoms. However, using painkillers regularly
can eventually worsen your headache. This is why it is important to (gradually) stop taking painkillers after a while.
Sedatives (Sleeping Pills or Tranquilisers)
These medications include benzodiazepines (for example, diazepam (‘valium’), temazepam, or lorazepam), other types of sleeping tablets (zopiclone, zolpidem, and many others) and certain types of painkillers (such as those containing codeine). They are prescribed for insomnia and anxiety.
It may be best to avoid taking these types of medications regularly in the days and weeks after a mild head injury, since they can make it more difficult to focus the mind and so cause or worsen memory and concentration symptoms. However, if you have already been taking these medications regularly it is important to speak to a doctor about whether it is safe to reduce or stop taking them.
There are older types of antidepressants called 'tricyclics (including amitryptiline, imipramine, trazodone) and newer types called SSRIs or SNRIs (including fluoxetine, sertraline, citalopram, duloxetine and paroxetine).
Even though antidepressants were developed to treat depression, they have also been found useful for treating anxiety disorders (such as PTSD), sleep problems, headache and other types of (nerve) pain. Since these conditions are common after mild traumatic brain injury, your doctor might suggest taking antidepressants.
One of the major, and understandable worries patients have is that an antidepressant will be addictive. Often this is because they are confusing tranquilisers, like valium (diazepam) and sleeping tablets (temazepam) with antidepressants. There is no evidence that antidepressants lead to an 'addicted' state of mind in which the person craves their medication or wants more and more of it to get the same effect. With some of the newer antidepressants, there may be symptoms when the tablet is stopped. If this happens these withdrawal symptoms are usually over within a week or so.
What do I do if I have 'Medication Overuse Headache'?
The first thing to realise is that this is not your fault and is very common.
All painkillers should be abruptly stopped with the knowledge that headaches may initially worsen for the following few weeks before they start to get better.
The exception is if you are taking any opioid based painkillers which will need to be withdrawn mores slowly in order to prevent rebound withdrawal symptoms.
Stopping medication abruptly is not easy and will require determination, especially when the headaches initially worsen- you may wish to take some time off work during this time.
The outlook, however, is good with many experiencing significant improvement, if not full resolution of their headaches.